Patient Education on AnticoagulationRegister Today!
- by jbowers Sep 20, '11Hi
Have any of you noticed that patients are lacking education on anticoagulation? Is academia not teaching anticoaguation to nurses, expecially in the ADN programs? Does your hospital have a pharmacists do patient teaching on Warfarin/Coumadin or does the nurse do the teaching in your institution? How concerned are you regarding patient safety with those on anticoagulation therapy (AT)? I have just noticed this problem is ongoing and trying to figure out if this is a common problem or if it is only in my area?
Thanks for answering
- Sep 20, '11 by Silverdragon102Moved to the Patient Education forum
- Sep 25, '11 by xtxrnhttp://allnurses.com/general-nursing...er-619695.html
Look familiar? Looks like it got better coverage on the general discussion forum
Why the "concern" about ADN programs? Is it a universal problem with ADN grads alone?
- Sep 27, '11 by DookieMeisterRNI admit and discharge pts routinely on anticoagulation. Usually they already have had sufficient education if they've been on it awhile. Also they're followed by an OP anticoaulation clinic for draws and dosing. Nurses on my unit whether ADN or BSN provide excellent education for our pts disharging on all forms of anticoagulants. This sounds like the problem is specific to your area. A lot may depend on socio-economic status, age, other medical factors of patients.
If you really think there is a problem; start with your unit and help educate your fellow nurses to provide better discharge info to the pt
- Oct 1, '11 by APN Under ConstructionIn my facility, pharmacy does the teaching
- Nov 3, '11 by wunzieRNBSNi'm in home health... So usually I verbally educate. Then I will provide a print out of what I just told them. For elderly patients, things have to be kept simple. with cues of when to call the nurse or doctor. food to avoid, goal of therapy, etc.
- Nov 9, '11 by dhoyax0898To make sure patients understand, I think it is a good idea to ask them like " What do you know about coumadin" or " Do you know why are you taking warfarin?" Then the nurse can reinforce if there is a need.
- Nov 14, '11 by DolceVitaUm...it is not the case that ADNs do not learn about AT. Please try not to generalize. If your program did not do so, that is unfortunate.
If therapy is started in hospital nurses do the education. They are then followed up by another nurse in the outpatient clinic (our affiliated clinic has 2 dedicated nurses for this). Patients can't always "take in" even the the most salient points whilst in hospital.
The major pharmacies in this area happen to have very responsible pharmacists who I have observed doing some teaching with patients new to AT.
Then there is my neighbor who has a wife on AT and somehow they have a dangerously low level of knowledge about AT. He came to get me one night after his wife had fallen and she had smacked her head big style. He did not understand her risk for a serious bleed. He nearly fell out with me when I insisted on an ambulance. He just wanted help getting her up. No bleed but she had sepsis. She was n hospital for 3 weeks.
So, the original teaching is important. The follow up teaching is just, if not more, important.
- Oct 12, '12 by T-Bird78No matter what med, I'd always try to review the meds and educate my patients on it. If they're new to Coumadin/warfarin then the hospital (hopefully!) gave an information sheet and the patient follows up with a cardiologist for weekly/biweekly/monthly finger sticks to check the INR level and have the dose adjusted PRN. I worked in a cardiology office and had a Coumadin clinic where pts would schedule the finger stick and if they were too thick/too thin, we had a sliding scale to adjust their Coumadin based on their diagnosis. I'd always tell them the side effects and what to look out for. If they had a different dose each day we had a schedule printed out with what to take on what day and follow up in a week, and I'd verbally review with the patient. I'd also encourage them to bring someone with them so two sets of ears are hearing it.